[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.175.201.14. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 1983

Cerebral Vasculitis Associated With Oral Amphetamine Overdose

Author Affiliations

From the Departments of Neurology (Drs Matick and Brumlik) and Neurosurgery (Dr Anderson), Loyola University Stritch School of Medicine, Maywood, Ill; and the Hines (Ill) Veterans Administration Hospital (Drs Matick and Anderson).

Arch Neurol. 1983;40(4):253-254. doi:10.1001/archneur.1983.04050040083018
Abstract

To our knowledge this is the first report of oral dextroamphetamine sulfate overdose followed by multiple CNS complications, including angiographic evidence of cerebral vasculitis.

REPORT OF A CASE  A 25-year-old man, a known abuser of amphetamines, was admitted in a semicomatose state. He had ingested 50 dextroamphetamine sulfate tablets within the previous 24 hours. His BP was 240/100 mm Hg. He repidly became tachycardic and had a generalized seizure. Therapy was started with phenytoin sodium, phenobarbital sodium, and dexamethasone phosphate for cerebral edema.The next day a four-vessel cerebral angiogram revealed a 2-mm fusiform aneurysm of the left anterior temporal branch of the middle cerebral artery. There were multiple areas of luminal irregularity throughout the supratentorial circulation suggestive of a vasculopathy (Figure). A lumbar puncture yielded hemorrhagic nonclotting CSF, with 1,200 RBCs, a protein level of 70 mg/dL, no WBCs, and a glucose level of 60 mg/dL. He remained obtunded.

×